Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 7, 2009, 7:11 AM EST for Van Wert County, Ohio. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2009, 7:11 AM EST (12:11 UTC)
- Expired
- Mar 7, 2009, 7:45 AM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
County Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 7:20 AM EST | HAIL 0.88 | Van Wert, OH | DIME TO NICKLE SIZED HAIL COVERED THE GROUND |
| Mar 7, 7:33 AM EST | HAIL 0.25 | Van Wert, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 071211
SVRIWX
OHC161-071245-
/O.NEW.KIWX.SV.W.0001.090307T1211Z-090307T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 AM EST SAT MAR 7 2009
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN WERT COUNTY IN WEST CENTRAL OHIO
* UNTIL 745 AM EST
* AT 700 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
SEVERE STORM WAS LOCATED 5 MILES WEST OF MIDDLEBURY...OR 5 MILES
EAST OF DECATUR...AND MOVING EAST AT 60 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
DELPHOS AND WETSEL...
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PENNY SIZE HAIL...ALONG WITH DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4082 8434 4081 8439 4078 8439 4074 8480
4097 8480 4099 8455 4098 8439 4091 8438
4091 8435 4087 8433 4083 8433
TIME...MOT...LOC 1211Z 255DEG 62KT 4090 8460
$$2 follow-up statements
000
WWUS53 KIWX 071223
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 AM EST SAT MAR 7 2009
OHC161-071245-
/O.CON.KIWX.SV.W.0001.000000T0000Z-090307T1245Z/
VAN WERT OH-
721 AM EST SAT MAR 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EST
FOR VAN WERT COUNTY...
AT 717 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS SEVERE STORM WAS LOCATED NEAR VAN WERT...AND MOVING EAST AT 60
MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
DELPHOS...
MIDDLE POINT...
AND WETSEL...
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PENNY SIZE HAIL...ALONG WITH DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4082 8434 4081 8439 4078 8439 4074 8480
4097 8480 4099 8455 4098 8439 4091 8438
4091 8435 4087 8433 4083 8433
TIME...MOT...LOC 1221Z 260DEG 52KT 4088 8456
$$000
WWUS53 KIWX 071241
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
741 AM EST SAT MAR 7 2009
OHC161-071251-
/O.EXP.KIWX.SV.W.0001.000000T0000Z-090307T1245Z/
VAN WERT OH-
741 AM EST SAT MAR 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR VAN WERT COUNTY WILL EXPIRE AT
745 AM EST/645 AM CST/...
AT 740 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4082 8434 4081 8439 4078 8439 4074 8480
4097 8480 4099 8455 4098 8439 4091 8438
4091 8435 4087 8433 4083 8433
TIME...MOT...LOC 1241Z 260DEG 52KT 4093 8418
$$
ARNOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 6:38 AM EST, 33 minutes earlier.
Area forecast discussion, Mar 7, 6:38 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 AM EST SAT MAR 7 2009
.AVIATION...
STATIONARY FRONT EXTENDING FROM AOH-LAF ATTM WITH SHOWERS AND A
FEW THUNDERSTORMS MOVG RAPIDLY ENE ON NORTH SIDE OF BOUNDARY
ACROSS NRN INDIANA. APPEARS ONE OF THESE CELLS WILL PASS NEAR FWA
IN THE NEXT HOUR, SO INCLUDED A TEMPO TSRA EARLY THIS MORNING IN
THAT TAF. MODELS CONT TO SUGGEST FRONT WILL WAVER NORTH TODAY AND
THEN BACK SOUTH THIS EVE AS A WAVE MOVES ALONG IT. THIS DEPICTED
IN TAF WINDS VEERING 360DEG THIS PD. MVFR CIGS NEAR THE BOUNDARY
INCLUDING FWA TERMINAL ATTM SHOULD IMPROVE AS FRONT LIFTS NORTH
TODAY. SBN VFR ATTM MAY LOWER TO MVFR AS BOUNDARY MOVES NORTH TO
NEAR THE AIRPORT. AS FRONT SAGS SOUTH TONIGHT EXPECT CIGS/VSBYS
WILL DETERIORATE TO IFR WITH RAIN OVERNIGHT. FEW TSTMS LIKELY TO
CONT IN THE AREA TODAY...BUT EXPECT THEY WILL BE SCT AND DIFFICULT
TO TIME...SO DIDNT INCLUDE IN TAFS ATTM.
&&
.PREV DISCUSSION... /ISSUED 440 AM EST SAT MAR 7 2009/
SHORT TERM...
COLD FRONT HAS BECOME NEARLY STNRY THIS MORNING FROM AOH-STL AND
THEN WEST TO KS. A FEW SHOWERS AND THUNDERSTORMS HAVE BEEN MOVG
ENE ALONG THE BOUNDARY ACROSS SRN PORTION OF CWA EARLY THIS
MORNING WHILE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED AT NOSE OF LLJ OVER KS/SRN IA AND NRN IL. MODELS ARE
SIMILAR IN SUGGESTING THE AREA OF PRECIP TO OUR WEST WILL MOVE ENE
TODAY AS LLJ VEERS AND MOVES INTO OH VALLEY. HOWEVER, NAM IS A BIT
FARTHER NORTH WITH SGFNT QPF TODAY...KEEPING IT NORTH OF OUR CWA.
BASED ON LATEST RADAR TRENDS APPEARS FARTHER SOUTH GFS QPF IS
VERIFYING BETTER WITH UPSTREAM ACTIVITY SO USED GFS GUIDANCE FOR
POPS TODAY WITH SHOWERS EXPECTED TO BECOME WIDESPREAD ACROSS MUCH
OF THE AREA...EXCEPT FAR SE WHERE ONLY CHC POPS RETAINED. GIVEN
PRECIP WATER VALUES OF >1 POOLING ALONG THE BOUNDARY ALONG WITH
GOOD SETUP FOR TRAINING ECHOES WITH SSW LOW LEVEL FLOW IMPINGING
ON STNRY WSW-ENE ORIENTED BOUNDARY WHICH IS PARALLEL TO MID LEVEL
FLOW...PROSPECTS FOR HEAVY RAINFALL STILL LOOK GOOD TODAY AND TOMORROW.
STNRY FRONT SHOULD SAG SOUTH A BIT TONIGHT AS NRN STREAM SHRTWV
MOVG ACROSS THE NRN GRTLKS CAUSES A WK SFC LOW TO MOVE ENE ALONG
THE FRONT. THIS SHOULD RESULT IN HEAVIER RAINFALL SHIFTING SOUTH
INTO SOUTHERN PORTION OF CWA OVERNIGHT...THUS HAVE ADDED FAR SE
PORTION OF CWA TO FLOOD WATCH...STARTING 06Z SUNDAY.
STRONG SRN STREAM SHRTWV WILL LIFT NE FROM THE CENTRAL/SRN ROCKIES
TODAY ACROSS THE PLAINS TONIGHT AND THROUGH THE GRTLKS SUNDAY AND
SUNDAY NIGHT. STRONGER SFC LOW WILL ACCOMPANY THIS SHRTWV CAUSING
BOUNDARY TO LIFT NE OF THE AREA SUNDAY WITH SHOWERS AND PSBLY
TSTMS CONTG AS THE FRONT MOVES THROUGH THE AREA. CWA WILL BRIEFLY
ENTER WARM SECTOR ASSOCIATED WITH THIS CYCLONE BEFORE CDFNT
ASSOCIATED WITH THE LOW SWEEPS INTO THE AREA LATE SUNDAY
AFTN...AGAIN ACCOMPANIED BY SHOWERS AND PSBLY TSTMS. QUICK SHOT
OF FAIRLY STRONG CAA AND TIGHT PRESSURE GRADIENT WILL FOLLOW THE
FRONT SUNDAY NIGHT RESULTING IN WINDY AND COLDER CONDITIONS, HWVR,
FCST SOUNDINGS AND 1000-500MB THICKNESS HAVE BEEN CONSISTENT LAST
SEVERAL MODEL RUNS IN INDICATING COLD AIR WILL BE RATHER SHALLOW,
SO REMOVED SNOW FROM FCST ACROSS NRN PORTION OF CWA FOR SUNDAY
NIGHT.
LONG TERM...
MONDAY THROUGH FRIDAY...THE MAIN CONCERNS THIS PERIOD CENTER ON AN
UPPER LEVEL TROF LIFTING RAPIDLY NORTHEAST ACROSS THE WESTERN GREAT
LAKES REGION LATE TUESDAY. AN ASSOCIATED SFC LOW WILL RACE TOWARD
UPPER MICHIGAN EARLY TUESDAY NIGHT. HAVE RAISED TEMPS ON TUESDAY
AHEAD OF THE FRONT IN THE WARM SECTOR. KEPT A CHANCE FOR STORMS
DURING THE DAY...BUT BELIEVE MOST OF THE DAY WILL BE DRY. A FAST
MOVING COLD FRONT SHOULD REACH THE AREA TUESDAY EVENING. GIVEN THE
UPPER LEVEL JET DYNAMICS AND ASSOCIATED FORCING...AVAILABLE MOISTURE
AND FORECAST VERTICAL WIND PROFILES...A SQUALL LINE WILL LIKELY FORM
AHEAD OF THE FRONT AND PRODUCE DAMAGING WINDS TUESDAY EVENING
INTO EARLY TUESDAY NIGHT. THE GFS ENSEMBLES SHOWED REASONABLE
AGREEMENT AMONG MEMBERS...SO CONFIDENCE IN THIS SCENARIO IS
ACCEPTABLE. GRADIENT WINDS BEHIND THE FRONT WILL ALSO BE QUITE
STRONG OVERNIGHT. HAVE MENTIONED STRONG GUSTY WINDS TUESDAY NIGHT IN
THE ZFP FOR NOW. A HIGH WIND WATCH MAY EVENTUALLY BE NEEDED. REMOVED
PRECIP CHANCES WEDNESDAY GIVEN LARGE SCALE SUBSIDENCE OVER THE AREA.
TRENDED TEMPS DOWN...BUT GIVEN 850 MB FORECAST TEMPS FALLING TO
-17C...SUBSEQUENT SHIFT/S WILL LIKELY NEED TO CONTINUE TO TREND
HIGHS WEDNESDAY DOWN. OTHERWISE...COOL AND DRY CONDITIONS WILL
PERSIST THROUGH THE END OF THE PERIOD.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR INZ026-
027-032>034.
FLOOD WATCH FROM NOON EST /11 AM CST/ TODAY THROUGH SUNDAY
EVENING FOR INZ003>009-012>018-020-022>025.
MI...FLOOD WATCH FROM NOON EST TODAY THROUGH SUNDAY EVENING FOR
MIZ077>081.
OH...FLOOD WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR OHZ016-
024-025.
FLOOD WATCH FROM NOON EST TODAY THROUGH SUNDAY EVENING FOR
OHZ001-002-004-005-015.
LM...NONE.
&&
SHORT TERM...JT
LONG TERM...SKIPPER
AVIATION...JTHazardous weather outlook, Mar 7, 5:29 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 529 AM EST SAT MAR 7 2009 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-081030- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 529 AM EST SAT MAR 7 2009 /429 AM CST SAT MAR 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTHWEST OF ROUTE 24. MINOR FLOODING OF RIVERS...STREAMS...AND LOW LYING AREAS IS POSSIBLE. THERE IS ALSO A CHANCE OF THUNDERSTORMS. SOME OF THE STORMS MAY CONTAIN SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY OCCASIONAL HEAVY RAIN WILL CONTINUE ACROSS THE AREA SUNDAY...POSSIBLY CAUSING FLOODING ALONG SOME RIVERS...STREAMS...AND LOW LYING AREAS. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF ROUTE 30. THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF THE STORMS TUESDAY NIGHT COULD CONTAIN STRONG GUSTY WINDS. IN ADDITION... VERY WINDY CONDITIONS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER THE THUNDERSTORMS MOVE THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-081030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 529 AM EST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY EVENING. WINDS AND WAVES WILL LIKELY BE HAZARDOUS FOR SMALL CRAFT MOST OF THIS PERIOD. NORTHWEST GALES ARE ALSO POSSIBLE TUESDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Special weather statement, Mar 7, 6:49 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 649 AM EST SAT MAR 7 2009 INZ018-026-027-OHZ015-024-071215- ADAMS IN-ALLEN IN-PAULDING OH-VAN WERT OH-WELLS IN- 649 AM EST SAT MAR 7 2009 ...SPECIAL WEATHER STATEMENT... AT 638 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTHWEST OF OSSIAN...OR 6 MILES NORTHWEST OF BLUFFTON...MOVING EAST AT 60 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... DECATUR... VAN WERT... MONROEVILLE... CONVOY... MONMOUTH...WILLIAMS AND HOAGLAND... RIVARE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 7:33 AM EST | Severe Thunderstorm Warning | IWX | Putnam | 42 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.